PA, 23, says she developed ‘life-changing’ acne that she believes was due to her hormonal spiral

A has revealed she was suicidal after the contraceptive IUD developed acne and ‘golf ball-sized’ cysts on her cheeks.

Ellie Short, 29, of Billericay, Essex, claims she developed life-altering acne in 2013 when she was fitted with the Mirena Intra-Uterine Device (IUD) – a hormonal form of birth control.

The personal assistant claims she never had acne before getting the coil at 21.

She has since spent £3,000 worth of fruitless attempts to repair her skin since the IUD was removed six years ago, before finally being treated with the controversial drug Roaccutane.

Ellie added that she turned into a recluse and was thinking about killing herself because of the severe acne that persisted after she removed the IUD in 2015 when she was 23.

Acne is a reported side effect of the Mirena coil, and a US FDA survey found that 5 percent of users reported the skin condition after getting the IUD.

Bayer, the manufacturer of Mirena coil, has been approached for comment.

Billericay's personal assistant, Essex, claims she developed the acne after being fitted with the hormonal IUD in 2013

Ellie Short, 29, of Billericay, Essex, claims she developed life-altering acne in 2013 when she was fitted with the Mirena Intra-Uterine Device – IUD – a hormonal form of birth control commonly referred to as the hormonal coil. She claimed she had perfect skin growing up, left, and developed the acne, right, because of the coil

Ellie said, “My skin was perfect before I got the coil. In the beginning it was a strange place here and there that got worse and worse.

“My confidence hit rock bottom when I had boils on my face. They were the size of golf balls on my cheeks and they were so painful I couldn’t even lie on my side.

“I know I don’t have the worst case of acne ever, but for me it was. I couldn’t cover them with makeup, they were so big.

‘Acne is not life-threatening, so I was unable to make an appointment with my GP during the peak of the pandemic.

After years of acne battle with her skin, Ellie used the Roaccutane treatment, which is used for extreme acne (now pictured)

After years of acne battle with her skin, Ellie used the Roaccutane treatment, which is used for extreme acne (now pictured)

“Even though I explained to the doctor that my skin was affecting my mental health and making me suicidal.”

Ellie’s family has a history of “good skin” – which is why she thinks the coil she had put in when she was 21 is to blame.

She adds: ‘The acne came on almost immediately after I put the coil in.

“I used to have this weird spot here and there, and all of a sudden I had this terrible acne.

“I had a lot of problems with it and my skin too, including very bad pain.

“Many people try to argue that the coil can cause acne.

Before she had the coil (pictured), Ellie had an odd spot here and there, but her skin was clear

The personal assistant said she got golf-ball-sized pimples at the height of her acne, pictured

Before she got the IUD (pictured left), Ellie had a strange spot here and there, but her skin was clear. The personal assistant said she got golf-ball-sized pimples at the height of her acne, pictured right

“But it literally puts hormones into your body and there are studies showing that it can cause hormonal acne.

“I wasn’t warned about that as a side effect when I went to get it set.”

Although Ellie’s coil was removed when she was 23, she says the devastating acne stayed with her.

Over the years, Ellie saw several dermatologists and even paid £3,000 for a private consultation, but despite trying various prescription drugs and topical treatments, nothing helped.

She said, “I know I was one of the lucky ones growing up.

“People used to say how great my and my family’s skin looked, and then suddenly I was the odd one out.

Ellie said she didn't realize how much acne would affect her mental health.  It even affected her lips, pictured, as well as her cheeks and chin

Ellie said she didn’t realize how much acne would affect her mental health. It even affected her lips, pictured, as well as her cheeks and chin

How progestin in IUDs can lead to hormonal imbalance that causes excessive sebum production?

An IUD – Intrauterine Device – also called a coil, is a T-shaped plastic and copper device that is placed in the uterus as a form of birth control in women.

There are different types of IUDs, namely hormonal and copper.

Hormonal IUDs release hormones with the aim of stopping the fertilization of a woman’s eggs.

There are several brands of hormonal coils in the UK.

Mirena, the coil used by Ellie, releases a hormone called progestin into the body, which prevents pregnancy.

Like any drug, Mirena has potential side effects, including acne.

This is because progestin is an androgenic hormone, which can lead to a hormonal imbalance that affects the body’s sebum production.

Bayer, which manufactures Mirena and other IUDs, said five percent of users reported acne after they were applied.

14.5 percent of users of another hormonal IUD, Kyleena, which works like Mirena, reported experiencing acne after application, making it one of the most likely side effects.

Other side effects of Mirena include:

– Headache

– Sensitive breasts

– Irregular bleeding, which may improve after six months of use

– Mood swings

– Cramp or pelvic pain

Source: Mayo Clinic, Healthline.com

“I didn’t realize how hard it would be and how much acne would affect my mental health.

“I didn’t leave the house because I was ashamed and didn’t want to stay at home with anyone because I couldn’t take my makeup off.

“I used to like going swimming and going to the gym, but I stopped because I hated wearing makeup.

“Acne affects everything and it really changed everything in my life.

“Being outside without makeup was hell.”

An online dermatologist contacted Ellie and was able to give her medication without the huge price tag.

Ellie was prescribed Roaccutane by an online dermatologist company called Zapped, and began improving her mental and physical health to give her the best chance of successful treatment.

She said: ‘You have to be in the right place mentally to start with Roaccutane.

“I started eating better, going for walks and practicing yoga and listening to positive podcasts to improve my mental health.

“I had literally tried everything else before starting it.

‘It can be very dangerous and the side effects can be quite severe.

‘I have to undergo regular liver, heart and kidney tests.

“I completed the seven-month course about a month ago and my skin is clear, I don’t have any pimples or boils anymore.”

Ellie is now using her experiences to promote skin positivity on Instagram.

She said: ‘I finally have my confidence back and I can even post a picture online without makeup.

“Now that I’ve healed my skin, I want to help others heal theirs.”

You can check out Ellie’s skin and body positivity platform on her Instagram @ellshortx

Mirena coil manufacturer Bayer has been contacted for a right of reply.

The bubbly personal assistant turned into a recluse who was afraid to show her face to the world, pictured

The bubbly personal assistant turned into a recluse who was afraid to show her face to the world, pictured

The PA also claimed she was in severe pain when she got the coil, before it was removed two years later

The PA also claimed she was in severe pain when she got the coil, before it was removed two years later

.

Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button